Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Here is My Question:
Can I safely stop my DMT (tysabri) after age 65? I’m tired of the monthly infusions. It’s been 8 years on this particular drug and I’m doing well.
Stopping certain multiple sclerosis disease modifying therapies has been associated with reactivation of disease. However, this risk is not shared evenly among users of these medications. For purposes of further discussion the treatments most commonly associated with this risk are the Sphingosin-1-phosphate modulators (S1P modulators)- Fingolimod (Gilenya), Siponimod (Mayzant), Ozanimod (Zeposia) and Ponesimod (Ponvory)- and the adhesion molecule inhibitor class, which at present only includes Natalizumab (Tysabri).
The overall risk of reactivation and relapse after stopping these medications is between 30 to 50 % and depends primarily on your disease activity prior to starting the medication, your disease type and your age. People with more than 1 relapse in the year prior to starting Tysabri, relapsing remitting disease and a younger age all have a higher risk. When the relapses occur after stopping treatment will depend on how quickly the effect of the drug wears off; peak relapses occur 3-4 months after stopping tysabri but can occur for up to a year. For S1P modulators, relapses may occur more rapidly after discontinuation; the time interval between stopping the S1P modulator and the onset of relapse likely depends on the washout rate of the medication. This means that relapses potentially occur more quickly after stopping Ponesimod (Ponvory) and SIponimod (Mayzant), both of which are cleared more rapidly from the body than Fingolimod (Gilenya) and Ozanimod (Zeposia).
Now let's return to your situation. You are definitely an outlier at age 65. You started Tysabri at age 57 which is an unusually late age to start this medication. Most MS clinical trials do not even allow people over age 55 to enter the study. If you look at published studies of people relapsing after stopping Tysabri the mean age is usually around 38 with a standard deviation of 5-10 years. Therefore, when these studies report a lower risk of relapse in older individuals you are definitely in this group. If you were experiencing progressive disease before starting Tysabri and none or only one definite relapse in the year prior to starting, your risk of relapse after stopping is even lower.
One way to reduce the risk of relapse after stopping Tysabri, regardless of your risk factors, is to give a single infusion of an anti-CD20 monoclonal antibody like rituximab (500 mg) or ocrelizumab (300 mg). For the SIP modulators, this infusion is given after it is clear that your lymphocyte counts are rising; for both Natalizumab and S1P modulators, this infusion is given after your doctor insures you do not have presymptomatic PML on imaging. In all circumstances there is no evidence that more than one infusion is required to prevent these relapses from occurring.
As always, please discuss these issues with your MS specialist. Only he or she knows the details of your individual case and can provide the best recommendation.
Revere P (Rip) Kinkel, MDProfessor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
#multiplesclerosis #MS #Tysabri #DMT
Your comment will be posted after it is approved.
Leave a Reply.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.